Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Caribou, ME

July 6, 2011Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 6, 2011, 6:32 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 6:32 PM EDT (22:32 UTC)
Expired
Jul 6, 2011, 7:30 PM EDT
In force
58 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Portland,ME radar (KGYX), 153 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:40 PM EDTTSTM WND DMGDover-Foxcroft, MENUMEROUS TREES DOWN
Jul 6, 6:45 PM EDTTSTM WND DMGDexter, METRAINED SPOTTER ESIMATES WIND SPEED AT 50 MPH. REPORTS NUMEROUS BRANCHES 4 INCHES IN DIAMETER BROKEN. ALSO REPORTS VERY HEAVY RAIN.
Jul 6, 6:50 PM EDTTSTM WND DMGGarland, METREES DOWN IN GARLAND
Jul 6, 6:50 PM EDTTSTM WND DMGMilo, MENUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS51 KCAR 062232
SVRCAR
MEC019-021-062330-
/O.NEW.KCAR.SV.W.0056.110706T2232Z-110706T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
632 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...NEWPORT...HOWLAND...DEXTER...
  SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...DOVER-FOXCROFT...BROWNVILLE
  JUNCTION...

* UNTIL 730 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DOVER-FOXCROFT TO 47 MILES
  SOUTHWEST OF NEWPORT...OR ALONG A LINE EXTENDING FROM
  DOVER-FOXCROFT TO 9 MILES WEST OF AUGUSTA...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILO...EAST CORINTH AND KENDUSKEAG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4464 6919 4472 6921 4472 6927 4482 6928
      4507 6936 4506 6947 4555 6898 4562 6855
      4540 6849 4466 6903
TIME...MOT...LOC 2232Z 270DEG 33KT 4525 6918 4435 6993

$$

FOSTER
1 follow-up statement
837 
WWUS51 KCAR 062303
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
703 PM EDT WED JUL 6 2011

MEC019-021-062330-
/O.CON.KCAR.SV.W.0056.000000T0000Z-110706T2330Z/
PISCATAQUIS ME-PENOBSCOT ME-
703 PM EDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN PENOBSCOT AND SOUTHEASTERN PISCATAQUIS COUNTIES...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MEDFORD TO 31 MILES
SOUTHWEST OF DIXMONT...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF
HOWLAND TO 10 MILES EAST OF AUGUSTA...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEBOEIS...HUDSON...CARMEL...KENDUSKEAG...LEVANT...NEWBURGH AND
CHESTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WEST CENTRAL MAINE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR
NORTHEASTERN MAINE.

&&

LAT...LON 4464 6919 4472 6921 4472 6927 4482 6928
      4494 6931 4516 6912 4552 6901 4553 6900
      4562 6855 4540 6849 4466 6903
TIME...MOT...LOC 2303Z 270DEG 33KT 4525 6878 4435 6953

$$

FOSTER
!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:57 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 2:57 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
257 PM EDT WED JUL 6 2011

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL LIFT NORTH OF THE STATE EARLY THIS
EVENING WHILE A COLD FRONT CROSSES THE AREA. HIGH PRESSURE WILL
FOLLOW THURSDAY INTO FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
A SHORTWAVE LIFTING NORTH OF THE AREA EARLY TONIGHT WILL BRING A
BAND OF SHOWERS AND THUNDERSTORMS TO THE REGION AS A COLD FRONT
PUSHES THROUGH. MOST OF THE THUNDERSTORMS ARE EXPECTED TO BE
ACROSS FAR NORTHERN AREAS. SOUNDINGS ARE ONLY MODERATELY UNSTABLE
WITH CAPES AROUND 600 J/KG FORECAST ON THE NAM AND AROUND 300
FORECAST ON THE GFS. WINDS ARE STRONG ALOFT SO ANY STORM
DOWNDRAFT COULD CONTAIN STRONG GUSTY WINDS. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED UNTIL 9 PM FOR WESTERN MAINE INCLUDING
SOMERSET COUNTY. SOME STORMS IN FAR WESTERN AREAS MAY CONTAIN
STRONG DAMAGING WINDS AND LARGE HAIL EARLY THIS EVENING.
ELSEWHERE...THERE IS AN ISOLATED POSSIBILITY THAT THUNDERSTORMS
REACH SEVERE LEVELS.
THE COLD FRONT WILL QUICKLY MOVE EAST AND AWAY LATER TONIGHT. HIGH
PRESSURE WILL BEGIN TO BUILD IN ON THURSDAY. SLIGHTLY COOLER AIR
ALOFT ACROSS THE NORTH WILL RESULT IN SOME CUMULUS CLOUDS OVER
NORTHERN AREAS BRINGING PARTIAL SUNSHINE. LESS CLOUDS DOWNEAST
SHOULD ALLOW FOR A MOSTLY SUNNY SKY OVER SOUTHERN SPOTS.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL CROSS THE REGION THURSDAY NIGHT...THEN MOVE
EAST FRIDAY BRINGING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO THE
FORECAST AREA. A COLD FRONT WILL APPROACH WESTERN MAINE FRIDAY
NIGHT WHILE LOW PRESSURE DEVELOPS SOUTH OF THE REGION. THE COLD
FRONT WILL CROSS THE REGION SATURDAY THROUGH SATURDAY
EVENING...WHILE THE LOW TRACKS SOUTH OF THE GULF OF MAINE. MODELS
INDICATE THE MOST SIGNIFICANT RAINS REMAINING SOUTH OF THE REGION
SATURDAY...ALONG THE TRACK OF THE LOW. LESSER PRECIPITATION IS
INDICATED NORTHWARD ACROSS THE FORECAST AREA SATURDAY ALONG THE COLD
FRONT. UNCERTAINTY STILL EXISTS REGARDING THE EXTENT OF
SHOWERS/THUNDERSTORMS ALONG THE COLD FRONT SATURDAY. THE FRONT
WILL MOVE EAST OF THE REGION EARLY SATURDAY NIGHT...WITH ANY
LINGERING SHOWERS ENDING DURING THE EVENING. HIGH PRESSURE WILL
THEN BUILD EAST LATER SATURDAY NIGHT WITH DECREASING CLOUD COVER.
TEMPERATURES WILL BE AT NEAR NORMAL LEVELS FRIDAY/SATURDAY.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FAIRLY STRAIGHTFORWARD PATTERN LOOKS TO BE TAKING SHAPE FOR THE
LONG RANGE. HIGH PRESSURE WILL BRING SUNSHINE FOR SUNDAY ALONG
WITH SEASONALLY WARM TEMPERATURES. AS A SOUTHERLY FLOW INCREASES
AHEAD OF THE NEXT COLD FRONT, TEMPERATURES WILL BE WARMER WITH AN
INCREASE IN HUMIDITY FOR MONDAY. HOWEVER AS THE COLD FRONT
APPROACHES DURING THE AFTERNOON THIS WILL KICK OFF THE CHANCE FOR
SHOWERS AND THUNDERSTORMS, ESPECIALLY OVER WESTERN AREAS. THE CHANCE
FOR SHOWERS AND STORMS WILL CONTINUE MONDAY NIGHT INTO EARLY
TUESDAY AS THE COLD FRONT CROSSES THE REGION FROM NORTHWEST TO SOUTHEAST.
FAIR WEATHER AND SEASONAL TEMPERATURES WILL FOLLOW FOR THE MIDDLE
OF NEXT WEEK.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: THUNDERSTORMS MAY BRIEFLY LOWER CONDITIONS TO IFR EARLY
THIS EVENING...ESPECIALLY ACROSS THE NORTH. ANY STORMS COULD
CONTAIN STRONG DOWNDRAFTS AND GUSTY WINDS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TONIGHT AND THURSDAY.

SHORT TERM: VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH
EARLY FRIDAY NIGHT. CONDITIONS SHOULD LOWER TO MVFR/IFR LEVELS
LATER FRIDAY NIGHT...WITH SIMILAR CONDITIONS THEN PERSISTING
INTO SATURDAY EVENING. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR
LEVELS SATURDAY NIGHT WITH THESE CONDITIONS CONTINUING THROUGH
SUNDAY. MVFR/IFR CONDITIONS WILL BE POSSIBLE AGAIN BY LATE MONDAY AS
THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS APPROACHES ASSOCIATED WITH A
COLD FRONT.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA TONIGHT AND
THURSDAY. SOME FOG MAY RETURN THIS EVENING AS HUMID AIR MOVES OVER
THE WATERS...ESPECIALLY UP TOWARD EASTPORT.

SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THURSDAY NIGHT THROUGH SATURDAY NIGHT.
VISIBILITIES COULD BE REDUCED IN PATCHY FOG AND SHOWERS FRIDAY
NIGHT THROUGH EARLY SATURDAY NIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...NORCROSS
LONG TERM...FITZSIMMONS
AVIATION...BLOOMER
MARINE...BLOOMER/NORCROSS
Hazardous weather outlook, Jul 6, 5:40 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
540 PM EDT WED JUL 6 2011

MEZ001-002-006-016-017-032-072145-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
540 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
THE STATE OF MAINE IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT MOVES
SOUTH ACROSS THE REGION. THERE IS THE POTENTIAL FOR ISOLATED
STORMS TO REACH SEVERE LEVELS...WITH THE MAIN THREATS BEING STRONG
WINDS AND HAIL. VERY HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE
ALSO POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED RAINFALL A
DAY OR TWO AGO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-072145-
NORTHERN SOMERSET-
540 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ004-005-010-011-015-031-072145-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
540 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-072145-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
540 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-072145-
COASTAL HANCOCK-COASTAL WASHINGTON-
540 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

In the hours before

Special weather statement, Jul 6, 4:54 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
454 PM EDT WED JUL 6 2011

MEZ002-006-062200-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
454 PM EDT WED JUL 6 2011

DOPPLER WEATHER RADAR INDICATES A LINE OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH AROOSTOOK
COUNTY. THESE STORMS MAY PRODUCE GUSTY WINDS UP TO 45 MPH. PREPARE
FOR THE LIKELIHOOD OF SOME WIND DAMAGE WITH LARGE BRANCHES AND
POSSIBLY A FEW SMALLER TREES BLOWN DOWN.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:49 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset56 min
Jul 6, 6:42 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis63 min
Jul 6, 7:06 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis54 min
Jul 6, 7:12 PM EDTSevere Thunderstorm WarningCARAroostook, Hancock, Penobscot, Washington63 min
Jul 6, 7:57 PM EDTSevere Thunderstorm WarningCARAroostook29 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.